advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Sutter, California, USA:

I have posted questions before and the reply has been great. My daughter was diagnosed last February with type 1 diabetes. She was on three shots a day and then stopped taking insulin. It has been one year and three months since her last injection. Her blood sugar numbers have been consistently around 80 to 120 mg/dl [4.4 to 6.7 mmol/L]. This past month, there seems to be a wider gap, between 60 and 200 mg/dl [3.3 and 11.1 mmol/L]. The high and the low are rare test results. Typically, she is still between 80 to 130 mg/dl [4.4 to 7.2 mmol/L] in the morning. This morning, at waking she was 130 mg/dl [7.2 mmol/L]. She exercised for a while, retested and was 157 mg/dl [8.7 mmol/L]. Shouldn't her blood sugar go down after exercise? Her doctor is on vacation and maybe I am worrying too much too soon. With the wider gap and occasional highs and lows, are we maybe looking like we are headed towards the injections again? Since school is out, the exercise level has decreased. If she gets back on track exercising, will that help keep her blood sugars in range?

Answer:

It is hard to answer questions about this situation in general terms. It is very rare to have type 1 diabetes in a child and need no insulin for such a long period of time. Sometimes this does occur in adolescents or adults. The younger the child, the less likely. However, the details of what makes some of the islets work for shorter or longer periods of time is not very well understood. Most of us would have continued small token doses of insulin so that there is no possibility of allergy when insulin is eventually needed. Since you have not done that already, you just need to check blood glucose levels sufficiently enough so that she doesn't get sick, dehydrated or go into DKA when (if) the diabetes returns. Following antibody levels may be helpful. Following A1c levels may also show some trending upwards. During illness or periods of growth, none predictable, of course, these are the times when more insulin would be needed and, should her pancreatic function cease or decline, she could get into trouble. You may also want to start talking with your child about the possibilities of resuming insulin injections so that this is something she can process, think about, work out her worries and fears and talk about with you and the family. Stay in close contact with your diabetes team so that you know how to respond. You could be describing just such a situation with the random high blood glucose values that were not seen several weeks or months ago.

SB

[Editor's comment: See a previous question about blood sugars and exercise. BH]

DTQ-20040707125447
Original posting 23 Jul 2004
Posted to Insulin and Diagnosis and Symptoms

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.